Alert archive / Iowa / Flash Flood Warnings in 2013
Flash Flood Warning 25, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 28, 2013, 3:09 PM CDT for 4 counties in Iowa. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2013, 3:09 PM CDT (20:09 UTC)
- Expired
- May 28, 2013, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA
The radar
The Des Moines radar (KDMX), 93 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:43 PM CDT | HEAVY RAIN 2.5 | N Lovilia, IA | TRAINED SPOTTER IN LOVILIA REPORTS TWO AND A HALF INCHES OF RAIN HAS FALLEN IN THE LAST HOUR. |
| May 28, 5:15 PM CDT | FLASH FLOOD | 4 Ssw Marysville, IA | WATER OVER THE ROAD FROM A CREEK OUT OF ITS BANKS ON 120TH STREET WEST OF LOVILIA. WATER WAS 3 FEET DEEP AND MOVING SWIFTLY ACROSS THE ROAD. |
| May 28, 5:38 PM CDT | FLASH FLOOD | E Lovilia, IA | GRAVEL BEGINNING TO WASH AWAY A PORTION OF E 19TH ST/115 TRAIL AND A SIGNIFICANT AMOUNT OF STANDING WATER AT WEST 14TH AND SOUTH F IN LOVILIA. |
| May 28, 8:13 PM CDT | FLASH FLOOD | Lovilia, IA | MONROE COUNTY LAW ENFORCEMENT REPORTS THAT SEVERAL STREETS IN AND AROUND LOVILIA REMAIN CLOSED DUE TO WATER OVER THE ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 126 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
351
WGUS53 KDMX 282009
FFWDMX
IAC117-123-125-135-290200-
/O.NEW.KDMX.FF.W.0025.130528T2009Z-130529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
309 PM CDT TUE MAY 28 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL LUCAS COUNTY IN SOUTH CENTRAL IOWA...
NORTHERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
SOUTHWESTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 900 PM CDT
* AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL OF 2 TO 3 INCHES IS POSSIBLE IN LESS THAN
TWO HOURS WITH THESE STORMS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
OF EAST CENTRAL LUCAS...NORTHERN MONROE...SOUTHEASTERN MARION AND
SOUTHWESTERN MAHASKA COUNTIES...INCLUDING THE TOWNS OF BUSSEY...
HAMILTON...LOVILIA AND MARYSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.
&&
LAT...LON 4128 9271 4122 9261 4117 9263 4105 9306
4100 9325 4105 9325 4115 9308 4121 9292
$$
LEE6 follow-up statements
513
WGUS73 KDMX 282109
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
409 PM CDT TUE MAY 28 2013
IAC117-123-125-135-290200-
/O.CON.KDMX.FF.W.0025.000000T0000Z-130529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE IA-MARION IA-MAHASKA IA-LUCAS IA-
409 PM CDT TUE MAY 28 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL LUCAS...
SOUTHWESTERN MAHASKA...SOUTHEASTERN MARION AND NORTHWESTERN MONROE
COUNTIES UNTIL 900 PM CDT...
AT 407 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED AND WEATHER
SPOTTERS REPORTED THAT THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE
OCCURRING ACROSS THE WARNED AREA. AT 345 PM CDT...A TRAINED WEATHER
SPOTTER REPORTED THAT TWO AND A HALF INCHES OF RAIN HAD ALREADY
FALLEN IN LOVILIA WITHIN THE LAST HOUR.
ADDITIONAL THUNDERSTORMS HAVE DEVELOPED AND ARE MOVING INTO AND
THROUGH THE WARNED HOURS...WITH HEAVY RAINFALL STILL OCCURRING AND
EXPECTED FOR AT LEAST THE NEXT HOUR.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. FLASH IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF EAST
CENTRAL LUCAS...NORTHWESTERN MONROE...SOUTHEASTERN MARION AND
SOUTHWESTERN MAHASKA COUNTIES...INCLUDING THE TOWNS OF BUSSEY...
HAMILTON...LOVILIA AND MARYSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
&&
LAT...LON 4128 9271 4122 9261 4117 9263 4105 9306
4100 9325 4105 9325 4115 9308 4121 9292
$$
LEE985
WGUS73 KDMX 282213
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
513 PM CDT TUE MAY 28 2013
IAC117-123-125-135-290200-
/O.CON.KDMX.FF.W.0025.000000T0000Z-130529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE IA-MARION IA-MAHASKA IA-LUCAS IA-
513 PM CDT TUE MAY 28 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL LUCAS...
SOUTHWESTERN MAHASKA...SOUTHEASTERN MARION AND NORTHWESTERN MONROE
COUNTIES UNTIL 900 PM CDT...
AT 511 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAIN
HAD LARGELY ENDED ACROSS THE WARNED AREA. HOWEVER...TRAINED WEATHER
SPOTTERS INDICATED THAT MORE THAN THREE INCHES OF RAIN FELL IN TWO
HOURS AND THAT THERE MAY BE FLOODING ISSUES ON SEVERAL ROADS. WATER
MAY STILL BE RISING ON SOME CREEKS AND STREAMS AS THE RAIN WATER
SURGES DOWNSTREAM.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. FLASH IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF EAST
CENTRAL LUCAS...NORTHWESTERN MONROE...SOUTHEASTERN MARION AND
SOUTHWESTERN MAHASKA COUNTIES...INCLUDING THE TOWNS OF BUSSEY...
HAMILTON...LOVILIA AND MARYSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
&&
LAT...LON 4128 9271 4122 9261 4117 9263 4105 9306
4100 9325 4105 9325 4115 9308 4121 9292
$$
LEE363
WGUS73 KDMX 282309
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT TUE MAY 28 2013
IAC117-123-125-135-290200-
/O.CON.KDMX.FF.W.0025.000000T0000Z-130529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE IA-MARION IA-MAHASKA IA-LUCAS IA-
609 PM CDT TUE MAY 28 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL LUCAS...
SOUTHWESTERN MAHASKA...SOUTHEASTERN MARION AND NORTHWESTERN MONROE
COUNTIES UNTIL 900 PM CDT...
AT 607 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
FLOODING WAS OCCURRING IN AND AROUND LOVILIA AND ACROSS NORTH
CENTRAL MONROE COUNTY.
FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF EAST
CENTRAL LUCAS...NORTHWESTERN MONROE...SOUTHEASTERN MARION AND
SOUTHWESTERN MAHASKA COUNTIES...INCLUDING THE TOWNS OF
BUSSEY...HAMILTON...LOVILIA AND MARYSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TRAINED SPOTTERS AND MONROE COUNTY LAW ENFORCEMENT REPORTS WATER
RUNNING OVER ROADS IN AND JUST EAST OF LOVILIA AND SEVERAL MILES
WEST OF LOVILIA AFTER AN ESTIMATED 3 TO 4 INCHES OF RAIN FELL IN A
COUPLE OF HOURS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
&&
LAT...LON 4128 9271 4122 9261 4117 9263 4105 9306
4100 9325 4105 9325 4115 9308 4121 9292
$$
LEE311
WGUS73 KDMX 290008
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT TUE MAY 28 2013
IAC117-123-125-135-290200-
/O.CON.KDMX.FF.W.0025.000000T0000Z-130529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE IA-MARION IA-MAHASKA IA-LUCAS IA-
708 PM CDT TUE MAY 28 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL LUCAS...
SOUTHWESTERN MAHASKA...SOUTHEASTERN MARION AND NORTHWESTERN MONROE
COUNTIES UNTIL 900 PM CDT...
AT 707 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING ACROSS MUCH OF THE WARNED AREA. NATIONAL WEATHER SERVICE
RADAR INDICATED THAT ADDITIONAL THUNDERSTORMS ARE MOVING THROUGH THE
AREA...PRODUCING ADDITIONAL RAINFALL AT RATES OF UP TO 2 INCHES PER
HOUR.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
OF EAST CENTRAL LUCAS...NORTHWESTERN MONROE...SOUTHEASTERN MARION
AND SOUTHWESTERN MAHASKA COUNTIES...INCLUDING THE TOWNS OF
BUSSEY...HAMILTON...LOVILIA AND MARYSVILLE.
THIS IS A VERY DANGEROUS SITUATION. MANY ROADS WILL BE WASHED OUT
AND UNDERWATER. TRAVELING IS STRONGLY DISCOURAGED UNTIL WATERS
SUBSIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
&&
LAT...LON 4128 9271 4122 9261 4117 9263 4105 9306
4100 9325 4105 9325 4115 9308 4121 9292
$$
LEE180
WGUS73 KDMX 290109
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT TUE MAY 28 2013
IAC117-123-125-135-290200-
/O.CON.KDMX.FF.W.0025.000000T0000Z-130529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE IA-MARION IA-MAHASKA IA-LUCAS IA-
809 PM CDT TUE MAY 28 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL LUCAS...
SOUTHWESTERN MAHASKA...SOUTHEASTERN MARION AND NORTHWESTERN MONROE
COUNTIES UNTIL 900 PM CDT...
AT 809 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS AND TRAINED SPOTTERS
REPORTED THAT FLASH FLOODING HAD OCCURRED IN AND AROUND LOVILIA AND
ACROSS NORTHERN MONROE COUNTY. THE RAINFALL HAS LARGELY ENDED...BUT
IT WILL TAKE TIME FOR WATERS TO SUBSIDE.
FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF EAST
CENTRAL LUCAS...NORTHWESTERN MONROE...SOUTHEASTERN MARION AND
SOUTHWESTERN MAHASKA COUNTIES...INCLUDING THE TOWNS OF
BUSSEY...HAMILTON...LOVILIA AND MARYSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
&&
LAT...LON 4128 9271 4122 9261 4117 9263 4105 9306
4100 9325 4105 9325 4115 9308 4121 9292
$$
LEE799
WGUS73 KDMX 290152
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
852 PM CDT TUE MAY 28 2013
IAC117-123-125-135-290207-
/O.EXP.KDMX.FF.W.0025.000000T0000Z-130529T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE IA-MARION IA-MAHASKA IA-LUCAS IA-
852 PM CDT TUE MAY 28 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL
LUCAS...SOUTHWESTERN MAHASKA...SOUTHEASTERN MARION AND NORTHWESTERN
MONROE COUNTIES WILL BE ALLOWED TO EXPIRE AT 900 PM CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLASH FLOOD THREAT. SEVERAL ROADS REMAIN CLOSED
ACROSS PORTIONS OF THE AREA DUE TO STANDING WATER. IF FLOODING HAS
BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT
AGENCY.
LAT...LON 4128 9271 4122 9261 4117 9263 4105 9306
4100 9325 4105 9325 4115 9308 4121 9292
$$
PODRAZIKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 12:32 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 28, 12:32 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1232 PM CDT TUE MAY 28 2013 .SHORT TERM.../TODAY /... ISSUED AT 349 AM CDT TUE MAY 28 2013 ONGOING PRECIPITATION ACROSS CENTRAL IOWA WILL CONTINUE TO PUSH EASTWARD WITH SHORTWAVE...AND EXPECT ONGOING LINGERING SCATTERED THUNDERSTORMS OR SHOWERS BY 18Z. SECONDARY SHORTWAVE ACROSS NORTHERN NE/SOUTHERN SD WILL ALSO CONTINUE TO PUSH EASTWARD AND WILL BRING SOME ADDITIONAL PRECIPITATION TO NORTHERN IOWA FOR THE EARLY MORNING HOURS. IN ADDITION...SATURATED SOILS AND COOLER TEMPS HAVE ALLOWED FOR FOG DEVELOPMENT ACROSS THE NORTH...WITH DENSE FOG. DENSE FOG ADVISORY OUT FOR AREA FOR THE EARLY MORNING HOURS...HOWEVER VISIBILITIES MAY IMPROVE SOMEWHAT AS PRECIPITATION PUSHES IN...BUT WILL STILL SEE RESTRICTIONS. EXPECT TEMPERATURES TO WARM ABOVE YESTERDAY AGAIN TODAY AS WEAK WAA PUSHES IN TO THE AREA...ESPECIALLY THE WEST. HOWEVER...WITH CLOUDS LINGERING ESPECIALLY IN THE NORTHEAST DO NOT ANTICIPATE MUCH MIXING AND HAVE DROPPED TEMPERATURES THERE SLIGHTLY. THOUGH IF CLOUDS CLEAR OUT TEMPERATURES LIKELY TOO LOW. FOCUS THEN TURNS TO PRECIPITATION CHANCES FOR THIS AFTERNOON AS BOUNDARY ACROSS SOUTHERN IOWA/NORTHERN MISSOURI BECOMES FOCUS FOR THUNDERSTORM DEVELOPMENT. WITH OVERNIGHT MCS ACROSS MISSOURI ANTICIPATE DEVELOPMENT ACROSS NORTHERN MISSOURI ALONG OUTFLOW BOUNDARY FIRST...WITH SOME INTO SOUTHERN IOWA IN THE LATE AFTERNOON HOURS. CAPE VALUES INCREASE TO AROUND 2000 J/KG IN THE SOUTH AND WEST FOR THE AFTERNOON HOURS...HOWEVER BEST SHEAR REMAINS WELL TO THE EAST...AND THERE IS A THREAT FOR SEVERE WEATHER IN THE AFTERNOON...BEST CHANCES LOOK SOUTH OF IOWA. .LONG TERM.../TONIGHT THROUGH MONDAY/... ISSUED AT 349 AM CDT TUE MAY 28 2013 MAIN CONCERNS ARE CONTINUED CHANCES FOR MODERATE TO HEAVY RAINFALL AND POTENTIAL SHIFTING TOWARD SEVERE WEATHER WEDNESDAY THROUGH THURSDAY EVENING. EARLY IN THE PERIOD WE WILL SEE YET ANOTHER WAVE AND INCREASING WARM AIR ADVECTION INTO THE WARM FRONTAL/OLD OUTFLOW BOUNDARY NOW OVER MISSOURI AS IT BEGINS TO LIFT NORTH TUESDAY NIGHT. WITH H850 WINDS AGAIN INCREASING OVERNIGHT...EXPECT TO SEE ANOTHER ROUND OF RAINFALL. SOME QUESTIONS REMAIN AS TO HOW FAR NORTH THE AREA OF THUNDER WILL DRIFT TONIGHT. BOTH THE 00Z 4KM WRF AND GFS/NAM AND 12Z EURO SUGGEST THAT THE SOUTHERN AREAS WILL AGAIN SEE MORE RAINFALL THAN THE NORTH WITH THE POTENTIAL OF 1-2 INCHES ONCE AGAIN. THE RAINFALL LAST EVENING TURNED OUT TO BE MORE PROGRESSIVE WITH A DEVELOPED MCV TRACKING ENE WITH TIME. THIS PROVED TO HELP MITIGATE ANY WIDESPREAD HEAVY RAINFALL...THOUGH THE COMMA HEAD PROVIDED OVER AN INCH AS IT MOVED NORTHEAST WITH TIME. TONIGHT THE THUNDER LOOKS MORE TIED TO THE OLD BOUNDARY WHICH MAY PROVE MORE PROBLEMATIC OVER THE FAR SOUTH AND NORTHERN MISSOURI. FOR NOW...WILL LEAVE ANY ADDITIONAL HEADLINES FOR THE DAY CREW TO SEE WHERE THE BEST CHANCES FOR HEAVY RAINFALL MAY BE. CURRENTLY THE SOUTH IS FAVORED AGAIN. AS WE TRANSITION INTO WEDNESDAY THE H850 WINDS INCREASE DURING THE DAY EVEN THOUGH THE H500 TROUGH LAGS THE ARRIVAL OF LOWER LEVEL WINDS. THIS SHOULD SET THE STAGE FOR BETTER CHANCES FOR SOME SEVERE WEATHER EITHER LATE WEDNESDAY AFTERNOON OR WEDNESDAY NIGHT AS THE H500 SYSTEM TRACKS INTO THE AREA. THE CHANCES FOR MORE STORMS CONTINUES INTO THURSDAY WITH FAIRLY STRONG WIND FIELDS THROUGH THE COLUMN. BY THE AFTERNOON THE GREATER THREAT FOR MORE ORGANIZED SEVERE LOOKS TO BE SLOWLY SHIFTING EAST WITH MOST OF THE MODELS HINTING AT A BREAK COMING UP BY FRIDAY ACROSS THE REGION. UNTIL THAT TIME...THERE IS STILL THE POTENTIAL FOR PERIODIC HEAVY RAINFALL WHICH WILL HAVE TO BE EVALUATED EVERY FORECAST PERIOD. HIGHS OVER THE NEXT SEVERAL DAYS LIKELY TO WARM A BIT BUT CLOUDS AND CONVECTION WILL DAMPEN ANY REALLY WARM TEMPERATURES ABOUT THE 78 TO 84 RANGE. LOWS OVERNIGHT WILL HANG IN THE 60S UNTIL FRIDAY NIGHT WHEN COOLER AIR GETS DRAWN INTO THE REGION ALONG WITH DRIER AIR. && .AVIATION...28/18Z ISSUED AT 1228 PM CDT TUE MAY 28 2013 GENERALLY CONVECTIVE ENVIRONMENT THAT HAS PREVAILED OVER THE LAST SEVERAL DAYS WILL PERSIST THROUGH THE COMING TAF PERIOD AND BEYOND. THIS MEANS MULTIPLE OPPORTUNITIES FOR THUNDERSTORMS...LOW CIGS/VSBYS...FOG DEVELOPMENT...ETC. FOR NOW IT APPEARS THAT THE BEST TS CHANCES WILL BE IN THE SOUTH THIS EVE AND TONIGHT...SPREADING INTO THE NORTH TOWARD WED MORNING...BUT THERE IS A CONSIDERABLE DEGREE OF UNCERTAINTY SO HAVE JUST GONE WITH VCTS FOR NOW. FOG REDEVELOPMENT WILL ALSO RELY HEAVILY ON THE THUNDERSTORMS AND ASSOCIATED CONVECTIVE DEBRIS CLOUDS...OR LACK THEREOF...SO WHILE DENSE FOG IS POSSIBLE HAVE ONLY GONE WITH MVFR VSBYS FOR NOW. EXPECT DETAILS TO BE BETTER REFINED FOR THE 00Z ISSUANCE AND SUBSEQUENT AMENDMENTS. && .HYDROLOGY... ISSUED AT 349 AM CDT TUE MAY 28 2013 FLASH FLOOD DISCUSSION... RAINFALL HAS ENDED ACROSS THE AREA THIS MORNING SO THE FLASH FLOOD WATCH FOR THIS MORNING HAS BEEN CANCELLED. HOWEVER...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP LATER TODAY OR TONIGHT. THE MAIN FOCUS TONIGHT LOOKS TO BE ACROSS THE SOUTHERN HALF ONCE AGAIN WITH POTENTIAL FOR ANOTHER ROUND OF HEAVY RAINS AS OLD OUTFLOW/WARM FRONT REMAINS THE FOCUS FOR ADDITIONAL MASS CONVERGENCE. GRIDDED FLASH FLOOD GUIDANCE SHOULD RECOVER SOMEWHAT WITH BREAK OVER MOST OF AREA TODAY...BUT OVERALL CONDITIONS WILL REMAIN ABOUT THE SAME WITH SOUTH HALF GENERALLY AT 1-2 INCH CRITERIA IN ONE HOUR AND 1.5 TO 2.25 FOR 3 HOUR RAINFALL TOTALS. WITH EXPECTATION OF ADDITIONAL THUNDERSTORMS PRODUCING SIMILAR AMOUNTS TONIGHT. RIVER FLOOD DISCUSSION... NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE FORECAST AREA FOR A RANGE OF CONDITIONS RANGING FROM MAJOR TO MINOR FLOODING. MAJOR FLOODING IS CURRENTLY FORECAST IN ONE LOCATION...THE NORTH RACCOON RIVER NEAR PERRY. WITH THE LOCAL FLUCTUATIONS IN RAINFALL FORECASTS OVER THE NEXT COUPLE OF DAYS...RIVER FORECASTS WILL HAVE TO BE MONITORED CLOSELY AND ADJUSTED BASED ON CHANGES TO FORECAST RAINFALL. AGAIN...IT IS IMPORTANT TO KEEP IN MIND THAT THE RIVER FORECASTS MAY FLUCTUATE DEPENDING ON FUTURE RAINFALL AMOUNTS AND PLACEMENT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...REV AVIATION...LEE HYDROLOGY...REV/LEE
Hazardous weather outlook, May 28, 2:41 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 241 PM CDT TUE MAY 28 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070-071-291100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- 241 PM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE AREA LATER THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BE SEVERE AND WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FLOODING. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE POSSIBLE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THIS WEEK. IAZ061-062-072>075-081>086-092>097-291100- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 241 PM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FROM THIS AFTERNOON INTO TONIGHT. SOME STORMS WILL BE SEVERE...WITH LARGE HAIL THE PRIMARY THREAT BUT DAMAGING WINDS AND TORNADOES ALSO POSSIBLE. THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL LEADING TO ADDITIONAL FLASH FLOODING. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE POSSIBLE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT...AND AGAIN AT TIMES THROUGH THIS WEEK. LEE
In the hours before
Special weather statement, May 28, 2:45 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT TUE MAY 28 2013 IAZ074-075-083>086-093>097-282100- MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- INCLUDING THE CITIES OF...KNOXVILLE...OSKALOOSA...OSCEOLA... CHARITON...ALBIA...OTTUMWA...MOUNT AYR...LEON...CORYDON... CENTERVILLE...BLOOMFIELD 245 PM CDT TUE MAY 28 2013 ...STRONG TO SEVERE THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST IOWA... THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A MOUNT AYR TO CHARITON TO OSKALOOSA LINE...AND EVENTUALLY AFFECT LOCATIONS FARTHER TO THE SOUTH AND EAST AS WELL. AS THE STORMS CONTINUE TO STRENGTHEN...SOME WILL LIKELY PRODUCE LOCALLY HEAVY RAINS WITH PONDING WATER ON ROADS...RAPID RISES IN SMALL STREAMS AND CREEKS...AND POTENTIALLY FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT. THE STORMS MAY ALSO PRODUCE SEVERE WEATHER WITH LARGE HAIL OF TWO INCHES OR MORE IN DIAMETER...DAMAGING WINDS...AND POSSIBLY TORNADOES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM. SMALL
Local storm report, May 28, 3:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM FLOOD 2 N ADEL 41.64N 94.03W
05/28/2013 DALLAS IA EMERGENCY MNGR
HIGHWAY 169 WILL BE CLOSING DUE TO FLOODING JUST NORTH OF
ADEL
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:47 PM CDT | River Flood Warning | DMX | Lucas, Wayne | 52 hr |
| May 27, 11:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor | 58 min |
| May 28, 3:43 AM CDT | Dense Fog Advisory | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 5 hr |
| May 28, 2:33 PM CDT | Flash Flood Watch | DMX | Adams, Appanoose, Clarke, Davis, Decatur, Jasper and 12 more | 13 hr |
| May 28, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 49 min |
| May 28, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 43 min |
| May 28, 4:12 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 48 min |
| May 28, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 64 min |
| May 28, 5:06 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 39 min |
| May 28, 5:48 PM CDT | Flash Flood Warning | DMX | Adams, Ringgold, Taylor, Union | 6 hr |
| May 28, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas | 37 min |
| May 28, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 38 min |
| May 28, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 35 min |
| May 28, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 45 min |
| May 28, 6:22 PM CDT | Flash Flood Warning | DMX | Appanoose, Clarke, Decatur, Lucas, Mahaska, Monroe and 2 more | 6 hr |
| May 28, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 37 min |
| May 28, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe, Wapello | 63 min |
Nearby
Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.